Substance Use and Overdose: The Risks
Once an individual has become trapped in a cycle of repeated drug or alcohol use, all aspects of her life can be negatively impacted.The longer she continues to use drugs or alcohol in unhealthy ways, the more prominently it begins to take over other priorities in her life. As a result, careers can be affected, family problems can arise, relationships with children can be damaged, and friendships can become tainted. Somewhat more troubling is the fact that the physical health of these individuals and their lives can be placed in severe jeopardy.
As a substance use disorder continues, an individual’s body becomes tolerant to the presence of that substance, which can then lead to the development of physical dependence. In such cases, an person must consume ever-increasing amounts of the substance in order to achieve the desired effects or to avoid having withdrawal symptoms. Not only does this continue to cause detrimental repercussions to the person’s health, but it can also put her at a heightened risk for experiencing a fatal overdose.
The Signs of Overdose
An overdose occurs when an individual consumes more of a substance than her body is capable of metabolizing or excreting. The signs of overdose will vary depending on the particular type of substance being used, the length of time during which the use has been occurring, using heavily after a period of prolonged abstinence and the frequency with which the substance is consumed. Yet, regardless of whether a person has been using substances for a prolonged period of time or whether she has simply consumed too much of the substance during her first use, an overdose requires immediate medical attention. The various signs that could be indicative of the fact that someone has overdosed on drugs or alcohol can include, but are not limited to, the following:
- Changes in breathing patterns
- Loss of color in one’s skin, lips, or fingernails
- Discolored tongue
- Weakened pulse
- Nausea and vomiting
- Slurred speech
- Difficulty breathing
- Muscle cramping
- Dry mouth
- Coordination loss
- Muscle spasms
- Lapsing into a coma
- Organ failure
- Heart attack
What to Do If a Person is Showing Signs of Overdose
If any of the previously listed signs are exhibited, 9-1-1 should be contacted immediately. Even if one is unsure as to whether or not an overdose has truly occurred, it is always best to err on the side of caution.
When emergency medical personnel arrive, providing the following information can be helpful as they begin their intervention:
- The specific substance that was consumed or the combination of substances that were consumed
- Whether or not this is the person’s first overdose or if an overdose has occurred previously
- Any medical or mental health conditions the person has
- Any medications that she is taking
- The signs of overdose that prompted you to seek medical attention
Whether you, yourself, have overdosed, or if you are seeking medical care for someone else, the aforementioned information can be helpful, though it is not necessary in order for treatment to be received.
The occurrence of an overdose can indicate that a person is struggling with an addiction to drugs or alcohol or another serious mental health issue. When this is the case, it is imperative that professional addiction treatment is received in order for future problems to be prevented.
At Timberline Knolls, we recognize the devastating impact that addictions can impose on the lives of those battling them. Yet we also understand the intimidation that can be felt when considering the prospect of receiving treatment. For these reasons, we have devised specialized programming that aims to help women arrest their illness in a supportive and encouraging environment. At Timberline Knolls, women and girls are afforded individualized treatment plans that are created based solely on their specific needs and treatment goals. Our professional and caring staff members work diligently with everyone who is entrusted into our care to ensure that they achieve the recovered lives that they deserve.